Filtered Gradient Algorithms for Inverse Design Problems of One-Dimensional Burgers Equation

Part of the Springer INdAM Series book series (SINDAMS, volume 16)


Inverse design for hyperbolic conservation laws is exemplified through the 1D Burgers equation which is motivated by aircraft’s sonic-boom minimization issues. In particular, we prove that, as soon as the target function (usually a N-wave) isn’t continuous, there is a whole convex set of possible initial data, the backward entropy solution being possibly its centroid. Further, an iterative strategy based on a gradient algorithm involving “reversible solutions” solving the linear adjoint problem is set up. In order to be able to recover initial profiles different from the backward entropy solution, a filtering step of the backward adjoint solution is inserted, mostly relying on scale-limited (wavelet) subspaces. Numerical illustrations, along with profiles similar to F-functions, are presented.



This work was partially supported by the Advanced Grant 694126-DYCON (Dynamic Control) of the European Research Council Executive Agency, ICON of the French ANR (2016-ACHN-0014-01), FA9550-15-1-0027 of AFOSR, A9550-14-1-0214 of the EOARD-AFOSR, and the MTM2014-52347 Grant of the MINECO (Spain). Both the authors thank Prof. Andreas Griewank who suggested to study convex combinations of inverse designs during a meeting in September 2015.


  1. 1.
    Adimurthi, A., Ghoshal, S.S., Gowda, G.D.V.: Exact controllability of scalar conservation laws with strict convex flux. Math. Control Relat. Fields 4, 401–449 (2014)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Allahverdi, N., Pozo, A., Zuazua, E.: Numerical aspects of large-time optimal control of Burgers equation. Contemp. Math. 658, 267–279 (2016)CrossRefMATHGoogle Scholar
  3. 3.
    Alonso, J.J., Colonno, M.R.: Multidisciplinary optimization with applications to sonic-boom minimization. Annu. Rev. Fluid Mech. 44, 505–506 (2012)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Ancona, F., Cannarsa, P., Nguyen, K.T.: Quantitative compactness estimates for Hamilton-Jacobi equations. Arch. Ration. Mech. Anal. 219 (2), 793–828 (2016)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bardos, C., Pironneau, O.: Data assimilation for conservation laws. Methods Appl. Anal. 12 (2), 103–134 (2005)MathSciNetMATHGoogle Scholar
  6. 6.
    Barzilai, J., Borwein, J.M.: Two point step size gradient methods. IMA J. Numer. Anal. 8, 141–148 (1988)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Berlinet, A.F., Roland, Ch.: Geometric interpretation of some Cauchy related methods. Numer. Math. 119, 437–464 (2011)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Bouchut, F., James, F.: One-dimensional transport equations with discontinuous coefficients. Nonlinear Anal. Theory Methods Appl. 32, 891–933 (1998)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Bouchut, F., James, F.: Differentiability with respect to initial data for a scalar conservation law. In: Fey, M., Jeltsch, R. (eds.) Proceedings of the 7th Conference on Hyperbolic Problems, Zürich, 1998. International Series of Numerical Mathematics, vol. 129, pp. 113–118. Birkhäuser, Basel (1999)Google Scholar
  10. 10.
    Bressan, A., Marson, A.: A variational calculus for discontinuous solutions of systems of conservation laws. Commun. Partial Differ. Equ. 20, 1491–1552 (1995)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Burgers, J.M.: Application of a model system to illustrate some points of the statistical theory of free turbulence. Proc. Konink. Nederl. Akad. Wetensch. 43, 2–12 (1940)MathSciNetMATHGoogle Scholar
  12. 12.
    Castro, C., Palacios, F., Zuazua, E.: An alternative descent method for the optimal control of the inviscid Burgers equation in the presence of shocks. Math. Models Methods Appl. Sci. 18 (3), 369–416 (2008)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Cleveland, R.O.: Propagation of sonic-booms through a real stratified atmosphere. Ph.D. dissertation, The University of Texas at Austin (1995)Google Scholar
  14. 14.
    Cole, J.D.: On a quasi-linear parabolic equation occurring in aerodynamics. Q. Appl. Math. 9, 225–236 (1951)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Dafermos, C.M.: Hyperbolic Conservation Laws in Continuum Physics. Grundlehren der Mathematischen Wissenschaften Series, vol. 325. Springer, Berlin (2010)Google Scholar
  16. 16.
    Daubechies, I.C., Gilbert, A.C.: Harmonic analysis, wavelets, and applications. In: Cafarelli, L., Weinan, E. (eds.) Hyperbolic Equations and Frequency Interactions. IAS/Park City Mathematics Series, vol. 5, pp. 159–226 (1998)Google Scholar
  17. 17.
    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19, 2nd edn. American Mathematical Society, Providence, RI (2010)Google Scholar
  18. 18.
    Fikl, A., Le Chenadec, V., Sayadi, T., Schmid, P.J.: A comprehensive study of adjoint-based optimization of non-linear systems with application to Burgers’ equation. In: 46th AIAA Fluid Dynamics Conference (2016). doi:10.2514/6.2016-3805Google Scholar
  19. 19.
    George, A.R., Seebass, R.: Sonic boom minimization including both front and rear shocks. AIAA J. 9 (10), 2091–2093 (1971)CrossRefGoogle Scholar
  20. 20.
    Giles, M.B., Pierce, N.A.: An introduction to the adjoint approach to design, turbulence and combustion. Flow Turbul. Combust. 65, 393–415 (2001)CrossRefMATHGoogle Scholar
  21. 21.
    Giles, M., Ulbricht, S.: Convergence of linearized and adjoint approximations for discontinuous solutions of conservation laws. Part 1: linearized approximations and linearized output functionals. SIAM J. Numer. Anal. 48 (3), 882–904 (2010)Google Scholar
  22. 22.
    Giles, M., Ulbricht, S.: Convergence of linearized and adjoint approximations for discontinuous solutions of conservation laws. Part 2: adjoint approximations and extensions. SIAM J. Numer. Anal. 48 (3), 905–921 (2010)Google Scholar
  23. 23.
    Gilmore, P., Kelley, C.T.: An implicit filtering algorithm for optimization of functions with many local minima. SIAM J. Optim. 5 (2), 269–285 (1995)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Godlewski, E., Raviart, P.A.: The linearized stability of solutions of nonlinear hyperbolic systems of conservation laws. Math. Comput. Simul. 50, 77–95 (1999)CrossRefMATHGoogle Scholar
  25. 25.
    Gosse, L.: A Donoho-Stark criterion for stable signal recovery in discrete wavelet subspaces. J. Comput. Appl. Math. 235, 5024–5039 (2011)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Gosse, L., James, F.: Numerical approximation of linear one-dimensional conservation equations with discontinuous coefficients. Math. Comput. 69, 987–1015 (2000)CrossRefMATHGoogle Scholar
  27. 27.
    Hogan, J.A., Lakey, J.D.: Time-Frequency and Time-Scale Methods. Birkhauser, Boston (2005)MATHGoogle Scholar
  28. 28.
    Holden, H., Risebro, N.H.: Front Tracking for Hyperbolic Conservation Laws. Applied Mathematical Sciences, vol. 152. Springer, New York (2002)Google Scholar
  29. 29.
    Hopf, E.: The partial differential equation u t + uu x = u xx. Commun. Pure Appl. Math. 3, 20–23 (1950)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Ignat, L.I., Pozo, A., Zuazua, E.: Large-time asymptotics, vanishing viscosity and numerics for 1-D scalar conservation laws. Math. Comput. 84, 1633–1662 (2015)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Lecaros, R., Zuazua, E.: Tracking control of the 1D scalar conservation laws in the presence of shocks. In: Trends in Contemporary Mathematics. Springer INdAM Series, vol. 8, pp. 195–219. Springer, Berlin (2014)Google Scholar
  32. 32.
    Li, Y., Osher, S., Tsai, R.: Heat source identification based on 1 constrained minimization. Inverse Prob. Imaging 8, 199–221 (2014)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Liu, T.-P., Pierre, M.: Source-solutions and asymptotic behavior in conservation laws. J. Differ. Equ. 51, 419–441 (1984)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Mallat, S.: A Wavelet Tour of Signal Processing. Academic, New York (1998)MATHGoogle Scholar
  35. 35.
    Martinez, P., Vancostenoble, J.: Carleman estimates for one-dimensional degenerate heat equations. J. Evol. Equ. 6 (2), 325–362 (2006)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Meyer, Y.: Ondelettes sur l’intervalle. Riv. Matem. Iberoam. 7, 115–133 (1991)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Negreanu, M., Matache, A.M., Schwab, C.: Wavelet filtering for exact controllability of the wave equation. SIAM J. Sci. Comput. 28 (5), 1851–1885 (2006)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Plotkin, K.J.: State of the art of sonic boom modeling. J. Acoust. Soc. Am. 111 (1), 530–536 (2002)CrossRefGoogle Scholar
  39. 39.
    Plotkin, K.J., Rallabhandi, S.K., Li, W.: Generalized formulation and extension of sonic boom minimization theory for front and aft shaping. In: 47th AIAA Aerospace Sciences Meeting (Including The New Horizons Forum and Aerospace Exposition), Orlando, FL, 5–8 Jan 2009Google Scholar
  40. 40.
    Rallabhandi, S.K.: Advanced sonic boom prediction using augmented Burgers equation. J. Aircr. 48, 1245–1253 (2011)CrossRefGoogle Scholar
  41. 41.
    Serre, D.: Systems of Conservation Laws I: Hyperbolicity, Entropies, Shock Waves. Cambridge University Press, Cambridge (1999)CrossRefMATHGoogle Scholar
  42. 42.
    Slepian, D.: Some comments on Fourier analysis, uncertainty and modeling. SIAM Rev. 25, 379–393 (1983)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Tropp, J.: On the linear independence of spikes and sines. J. Fourier Anal. Appl. 14, 838–858 (2008)MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Vancostenoble, J., Zuazua, E.: Null controllability for the heat equation with singular inverse-square potential. J. Funct. Anal. 254, 1864–1902 (2008)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Walter, G.G., Shen, X.: Wavelet based on prolate spheroidal wave functions. J. Fourier Anal. Appl. 10, 1–26 (2004)MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    Whitham, G.B.: The flow pattern of a supersonic projectile. Commun. Pure Appl. Math. V, 301–348 (1952)Google Scholar
  47. 47.
    Xiao, H., Rokhlin, V., Yarvin, N.: Prolate spheroidal wave functions, quadrature and interpolation. Inverse Prob. 17, 805–838 (2001)CrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.IACCNRRomaItaly
  2. 2.DeustoTech, Fundación DeustoAvda UniversidadesBilbao, Basque CountrySpain
  3. 3.Departamento de MatemáticasUniversidad Autónoma de MadridMadridSpain
  4. 4.Facultad IngenieríaUniversidad de Deusto, Avda. UniversidadesBasque CountrySpain

Personalised recommendations